Algebraic & Geometric Topology

Universal Lefschetz fibrations over bounded surfaces

Daniele Zuddas

Full-text: Open access

Abstract

In analogy with the vector bundle theory we define universal and strongly universal Lefschetz fibrations over bounded surfaces. After giving a characterization of these fibrations we construct very special strongly universal Lefschetz fibrations when the fiber is the torus or an orientable surface with connected boundary and the base surface is the disk. As a by-product we also get some immersion results for 4–dimensional 2–handlebodies.

Article information

Source
Algebr. Geom. Topol., Volume 12, Number 3 (2012), 1811-1829.

Dates
Received: 22 November 2011
Revised: 30 April 2012
Accepted: 7 July 2012
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715419

Digital Object Identifier
doi:10.2140/agt.2012.12.1811

Mathematical Reviews number (MathSciNet)
MR2979999

Zentralblatt MATH identifier
1270.57064

Subjects
Primary: 55R55: Fiberings with singularities
Secondary: 57N13: Topology of $E^4$ , $4$-manifolds [See also 14Jxx, 32Jxx]

Keywords
universal Lefschetz fibration Dehn twist 4–manifold

Citation

Zuddas, Daniele. Universal Lefschetz fibrations over bounded surfaces. Algebr. Geom. Topol. 12 (2012), no. 3, 1811--1829. doi:10.2140/agt.2012.12.1811. https://projecteuclid.org/euclid.agt/1513715419


Export citation

References

  • N Apostolakis, R Piergallini, D Zuddas, Lefschetz fibrations over the disk
  • J B Etnyre, T Fuller, Realizing 4–manifolds as achiral Lefschetz fibrations, Int. Math. Res. Not. 2006 (2006) Art. ID 70272, 21
  • R E Gompf, A I Stipsicz, 4–manifolds and Kirby calculus, Graduate Studies in Mathematics 20, American Mathematical Society (1999)
  • A Gramain, Le type d'homotopie du groupe des difféomorphismes d'une surface compacte, Ann. Sci. École Norm. Sup. 6 (1973) 53–66
  • J L Harer, Pencils of curves on 4–manifolds, PhD thesis, University of California, Berkeley (1979)
  • W B R Lickorish, An introduction to knot theory, Graduate Texts in Mathematics 175, Springer, New York (1997)
  • A Loi, R Piergallini, Compact Stein surfaces with boundary as branched covers of $B^4$, Invent. Math. 143 (2001) 325–348
  • J W Milnor, J D Stasheff, Characteristic classes, Annals of Mathematics Studies 76, Princeton Univ. Press (1974)
  • A Phillips, Submersions of open manifolds, Topology 6 (1967) 171–206
  • B Wajnryb, An elementary approach to the mapping class group of a surface, Geom. Topol. 3 (1999) 405–466